Alert archive / Wisconsin / River Flood Warnings in 2010

River Flood Warning 5, NWS La Crosse, WI

March 11, 2010Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 11, 2010, 11:58 AM CST for Crawford County, Wisconsin. It took effect at Mar 15, 2010, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2010, 11:58 AM CST (17:58 UTC)
In effect from
Mar 15, 2010, 1:00 AM CDT
Expired
Mar 14, 2010, 11:40 AM CDT
In force
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 11, 3:10 AM CST, 8 hours 48 minutes earlier.

Area forecast discussion, Mar 11, 3:10 AM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CST THU MAR 11 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS CONTINUE TO FOCUS ON THE PCPN CHANCES INTO
THE WEEKEND.

LATEST 88-D IMAGERY INDICATES A THIN BAND OF CONVECTION OVER CENTRAL
WI INTO NORTHERN IA. THIS WAS ASSOCIATED WITH CONVERGENCE ON THE
NOSE OF A LOW LEVEL JET/MOISTURE TRANSPORT...WHICH IS EVIDENCED
THROUGH THE LATEST PROFILERS/VWPS. FARTHER SOUTH...A LARGER AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS WERE LOCATED OVER SOUTHERN
IA/WESTERN ILL...ASSOCIATED WITH A STRONGER SHORTWAVE TROUGH AND
UPPER LEVEL LOW OVER MO. FOG AND LOW CLOUDS REMAINED WIDESPREAD
ALSO...WITH LATEST OBS POINTING TO VSBYS AT 1/2 MILE OR LESS FOR A
LARGE PORTION OF THE FORECAST AREA. WILL HOLD ONTO THAT DENSE FOG
ADVISORY THROUGH 9 AM AS A RESULT. THERE SHOULD BE SOME IMPROVEMENT
IN THE VSBYS AS THE MASS OF RAIN TO THE SOUTH MOVES IN THIS MORNING.

THE CLOSED 500 MB LOW AND ASSOCIATED PACKET OF SHORTWAVE ENERGY WILL
LIFT NORTH INTO IA TODAY...WOBBLE A BIT...DROP SOUTH THU NIGHT OVER
THE MO RIVER VALLEY...AND THEN GETS A SHOVE EAST TOWARD THE MID ATL
STATES BY THE SUB TROPICAL JET. BOTH THE 11.00Z GFS AND NAM ARE IN
GOOD AGREEMENT ON THIS...WITH THE GFS A TAD STRONGER WITH THE
OVERALL SYSTEM STRENGTH. GOOD QG CONVERGENCE THROUGH THE LAYERS WITH
THE UPPER LEVEL FEATURE...WITH THIS SWATH MOVING ACROSS THE FORECAST
AREA THIS MORNING...THEN FOCUSING MORE TO THE NORTH AND WEST. THE
BULK OF THE ISENTROPIC LIFT ON THE 285-300 K SFCS FOLLOWS SUIT. THE
LOW LEVEL MOISTURE TRANSPORT AND LOW LEVEL JET ALSO PUSH THROUGH THE
FORECAST AREA...THEN ROTATE AROUND THE LOW. THE BAND OF PCPN TO THE
SOUTH WILL MOVE NORTHWARD ACROSS THE REGION TODAY AS A RESULT...WITH
THE MAIN PCPN FOCUS THEN ACROSS NORTHERN/EASTERN
WI...NORTHERN/WESTERN MN AND OFF INTO THE DAKOTAS...ALL AROUND THE
HEART OF THE LOW. SO...AFTER A WET DAY TODAY...LATER TONIGHT THROUGH
FRIDAY COULD BE FAIRLY DRY FOR THE LOCAL AREA AS WE SIT IN THE
CENTER OF A DONUTS OF PCPN CHANCES. WILL LOWER OVERALL RAIN
CHANCES FOR FRIDAY AS A RESULT...BUT NOT REMOVE THEM COMPLETELY.

LOOKING AT THE THUNDER CHANCES FOR TODAY...THE CURRENT THIN BAND
OF CONVECTION MOVING NORTH ACROSS THE FORECAST AREA...BEING DRIVEN
MAINLY BY THE LOW LEVEL JET...WILL CONTINUE TO TRACK NORTH THIS
MORNING...WITH THE JET. LIGHTNING STRIKES ARE RARE WITH THIS
ACTIVITY...AND WITH THE FORCING MOVING NORTH OF THE FORECAST AREA
THIS MORNING...FEEL THE THREAT FOR THUNDER WILL BECOME LESS. WILL
NOT CARRY THUNDER CHANCES FOR THE NORTHERN 1/3 OF THE FORECAST AREA
TODAY AS A RESULT. TO THE SOUTH...THE SHORTWAVE TROUGH WILL DRIVE
THE OTHER MASS OF RAIN INTO THE REGION THIS MORNING. BUFKIT
SOUNDINGS FOR BLUE RIVER VIA THE RUC INDICATE LITTLE IF ANY
INSTABILITY...BUT THE 11.00Z NAM HAS SOME SKINNY CAPE. CAN/T RULE
OUT THUNDER FOR NORTHEAST IA/SOUTHWEST WI THIS MORNING AS A
RESULT...BUT THERE WOULD BE BETTER CHANCES IF IT COULD COUPLE WITH
THE LOW LEVEL JET.

FRI NIGHT/SAT...WHILE THE HEART OF THE WEATHER SYSTEM DROPS FARTHER
SOUTH AND STARTS ITS JOURNEY EAST...THE GFS/NAM/ECMWF ALL SWING
PACKETS OF UPPER LEVEL ENERGY ACROSS THE TOP OF THE
CIRCULATION...SPINNING ACROSS IA AND ILL. MEANWHILE AT THE
SFC...SOME INDICATIONS THAT A SECONDARY LOW COULD DEVELOP IN
RESPONSE TO THIS ADDITIONAL UPPER LEVEL FORCING...WITH AN INVERTED
SFC TROUGH EXTENDING WEST/NORTHWEST OF IT. QG CONVERGENCE IS WEAKER
THAN TODAY...BUT INDICATED TO BE THERE...AS IS SOME ISENTROPIC
UPGLIDE. LOW LEVEL MOISTURE TRANSPORT WILL ALSO SHIFT A BIT FARTHER
SOUTH...TAKING MORE OF AN AIM ON THE FORECAST AREA. AS A
RESULT...EXPECT RAIN TO BECOME MORE WIDESPREAD ACROSS PARTS OF THE
REGION AGAIN LATE FRIDAY NIGHT THROUGH SAT. THE GFS AND NAM
PLACE THEIR GREATER QPF ACROSS IA/NORTHERN ILL...WITH LESSER AMOUNTS
TO THE NORTH. THE EC IS SHIFTED MORE NORTH...FAVORING AN AXIS FOR
THE RAIN FROM SOUTHERN MN INTO CENTRAL WI...WHILE THE GEM IS MORE
INLINE WITH THE GFS/NAM...BUT SHIFTED EVEN MORE SOUTHWEST. WILL LEAN
TOWARD THE NAM/GFS...WITH HIGHER CHANCES FOR THE SOUTHERN 1/2 OF THE
FORECAST AREA.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

DECENT INITIAL AGREEMENT BETWEEN THE ECMWF AND GFS...TAKING THE
CLOSED UPPER LOW EAST ACROSS THE MID ATL STATES ON SUN...ALLOWING
FOR SOME RIDGING TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
ON MON. ONE FEATURE OF NOTE IS A SECONDARY SHORTWAVE TROUGH THE
EC/GFS HAD DROPPING SOUTH...NEAR THE FORECAST AREA...BEHIND THE
EXITING CLOSED LOW...IN PREVIOUS MODEL RUNS. THE EC IS WEAKER WITH
THIS FEATURE ON THIS MODEL RUN...DROPPING IT SOUTH ACROSS THE
PLAINS. MEANWHILE THE GFS IS STRONGER COMPARED TO THE EC...TAKING
MORE OF A SOUTHEAST TRACK WHICH WOULD STILL IMPACT THE REGION. BOTH
MODELS HAVE A SFC HIGH ACROSS THE REGION FOR MON-WED...WITH THE EC
DRY...BUT SOME QPF ON TUE VIA THE GFS FROM THAT SHORTWAVE. CURRENT
FORECAST IS DRY...AND WITH THE MODEL VARIABILITY...FEEL ITS THE WAY
TO GO FOR NOW.

&&

.AVIATION...

POOR AVIATION CONDITIONS ARE EXPECTED TO CONTINUE AT THE AREA TAF
SITES TODAY AND TONIGHT AS A MOIST LOW LEVEL AIR MASS CONTINUES TO
PRODUCE WIDESPREAD DENSE FOG AND IFR TO VLIFR CEILINGS.  NOT MUCH
IMPROVEMENT IS EXPECTED THROUGH TONIGHT...ALTHOUGH SOME BRIEF RISES
IN VISIBILITY AND CEILINGS MAY OCCUR THIS AFTERNOON AS A LOW
PRESSURE SYSTEM LIFTS TO THE NORTHWEST ACROSS IOWA.  LIGHT TO
MODERATE RAIN IS EXPECTED TO MOVE BACK INTO THE REGION LATER THIS
MORNING AND CANNOT RULE OUT SOME THUNDER AS THIS BAND MOVES
THROUGH.  THIS RAIN WILL MOVE NORTH LATER TODAY BUT SOME DRIZZLE OR
LIGHT RAIN MAY LINGER THROUGH THE NIGHT.  WINDS WILL BE SHIFTING
FROM THE NORTHEAST TO THE EAST AND THEN BECOMING LIGHT AND VARIABLE
TONIGHT.  WITH THESE LIGHT WINDS COMBINING WITH THE SIGNIFICANT
AMOUNT OF LOW LEVEL MOISTURE WILL HELP TO KEEP CEILINGS AND
VISIBILITY DOWN IN THE IFR OR LOWER RANGE THROUGH TONIGHT.

&&

.HYDROLOGY...

HYDROLOGY CONCERNS STILL PERSIST GIVEN THE RAIN/MELTING SNOW PACK
OVER THE LAST COUPLE DAYS AND THE FORECAST FOR RAIN INTO THE
WEEKEND. MODELED QPF IS CONSIDERABLY LESS THAN PREVIOUS DAYS/
FORECAST...ESPECIALLY IN THE GFS. THAT MODEL/S 11.00Z RUN TOTAL QPF
THROUGH 12Z SUN IS ONLY 1/2 TO 1 INCH FOR THE FORECAST AREA
NOW...ABOUT 50% OF WHAT IT WAS FORECASTING YESTERDAY. NAM IS VERY
SIMILAR TO THE GFS...AND JUST A BIT LESS THAN ITS PREVIOUS RUNS.
ECMWF IS ALSO COMPARABLE.

MAIN FOCUS IS ON THE TRIBUTARIES FLOWING INTO THE MISSISSIPPI...AND
IN PARTICULAR THE TREMPEALEAU...TURKEY...KICKAPOO...BLACK AND UPPER
IOWA RIVERS. IF ALL QPF IS REALIZED...ONLY MINOR FLOODING IS
EXPECTED. IN ADDITION...THERE ARE STILL A FEW RIVERS WITH ICE ON
THEM...LEAVING THE THREAT OF ICE JAMS A POSSIBILITY. WILL HAVE TO
CONTINUE A CLOSE WATCH ON THINGS...RIVER MONITORING WILL DEFINITELY
BE NEEDED THROUGH THE WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 9 AM CST FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...DENSE FOG ADVISORY UNTIL 9 AM CST FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...DENSE FOG ADVISORY UNTIL 9 AM CST FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... HALBACH
HYDROLOGY......... RIECK
Hazardous weather outlook, Mar 11, 10:56 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 AM CST THU MAR 11 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1056 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ACROSS
NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG WITH HEAVY DOWNPOURS AND SMALL
HAIL.

ADDITIONAL RAINFALL TODAY WILL HELP TO INCREASE RUNOFF IN
COMBINATION WITH THE MELTING SNOW. THIS WILL LIKELY RESULT IN RISES
ON AREA CREEKS AND RIVERS. PERSONS WITH INTERESTS IN LOCATIONS
SUBJECT TO SPRING FLOODING SHOULD STAY ALERT THIS WEEK AND BEGIN
TAKING PRECAUTIONARY ACTIONS AS NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY MORNING.

FLOODING ON AREA RIVERS AND AREA CREEKS WILL CONTINUE TO BE POSSIBLE
INTO THE WEEKEND WITH ANY ADDITIONAL RAINFALL CAUSING ADDITIONAL
RISES.

.SPOTTER INFORMATION STATEMENT...

FLOODING AND RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT FEW
DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:52 AM CSTRiver Flood WarningARXBuffalo, Trempealeau3 days
Mar 11, 11:58 AM CSTRiver Flood WarningARXCrawford71 hr
Mar 10, 7:46 PM CSTAreal Flood AdvisoryARXChickasaw, Fayette, Floyd, Howard, Winneshiek57 hr
Mar 10, 7:54 PM CSTRiver Flood WarningARXClayton4 days
Mar 10, 7:54 PM CSTRiver Flood WarningARXClayton3 days
Mar 11, 10:58 AM CSTRiver Flood WarningARXAllamakee38 hr

Nearby

River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.